Turnpike theorems by a value function approach

Alain Rapaport; Pierre Cartigny

ESAIM: Control, Optimisation and Calculus of Variations (2010)

  • Volume: 10, Issue: 1, page 123-141
  • ISSN: 1292-8119

Abstract

top
Turnpike theorems deal with the optimality of trajectories reaching a singular solution, in calculus of variations or optimal control problems. For scalar calculus of variations problems in infinite horizon, linear with respect to the derivative, we use the theory of viscosity solutions of Hamilton-Jacobi equations to obtain a unique characterization of the value function. With this approach, we extend for the scalar case the classical result based on Green theorem, when there is uniqueness of the singular solution. We provide a new necessary and sufficient condition for turnpike optimality, even in the presence of multiple singular solutions.

How to cite

top

Rapaport, Alain, and Cartigny, Pierre. "Turnpike theorems by a value function approach." ESAIM: Control, Optimisation and Calculus of Variations 10.1 (2010): 123-141. <http://eudml.org/doc/90716>.

@article{Rapaport2010,
abstract = { Turnpike theorems deal with the optimality of trajectories reaching a singular solution, in calculus of variations or optimal control problems. For scalar calculus of variations problems in infinite horizon, linear with respect to the derivative, we use the theory of viscosity solutions of Hamilton-Jacobi equations to obtain a unique characterization of the value function. With this approach, we extend for the scalar case the classical result based on Green theorem, when there is uniqueness of the singular solution. We provide a new necessary and sufficient condition for turnpike optimality, even in the presence of multiple singular solutions. },
author = {Rapaport, Alain, Cartigny, Pierre},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Calculus of variations; infinite horizon; Hamilton-Jacobi equation; viscosity solutions; turnpike.; Hamilton-Jacobi equation; turnpike},
language = {eng},
month = {3},
number = {1},
pages = {123-141},
publisher = {EDP Sciences},
title = {Turnpike theorems by a value function approach},
url = {http://eudml.org/doc/90716},
volume = {10},
year = {2010},
}

TY - JOUR
AU - Rapaport, Alain
AU - Cartigny, Pierre
TI - Turnpike theorems by a value function approach
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2010/3//
PB - EDP Sciences
VL - 10
IS - 1
SP - 123
EP - 141
AB - Turnpike theorems deal with the optimality of trajectories reaching a singular solution, in calculus of variations or optimal control problems. For scalar calculus of variations problems in infinite horizon, linear with respect to the derivative, we use the theory of viscosity solutions of Hamilton-Jacobi equations to obtain a unique characterization of the value function. With this approach, we extend for the scalar case the classical result based on Green theorem, when there is uniqueness of the singular solution. We provide a new necessary and sufficient condition for turnpike optimality, even in the presence of multiple singular solutions.
LA - eng
KW - Calculus of variations; infinite horizon; Hamilton-Jacobi equation; viscosity solutions; turnpike.; Hamilton-Jacobi equation; turnpike
UR - http://eudml.org/doc/90716
ER -

References

top
  1. G. Barles, Solutions de viscosité des équations de Hamilton-Jacobi. Springer-Verlag, Paris-Heidelberg-New York (1994).  Zbl0819.35002
  2. D.J. Bell and D.H. Jacobson, Singular Optimal Control Problems. Academic Press, London (1975).  Zbl0338.49006
  3. J. Blot and P. Cartigny, Optimality in Infinite Horizon Variational Problems under Signs Conditions. J. Optim. Theory Appl.106 (2000) 411–419.  Zbl1004.49014
  4. J. Blot and P. Michel, First-Order Necessary Conditions for the Infinite-Horizon Variational Problems. J. Optim. Theory Appl.88 (1996) 339–364.  Zbl0843.49014
  5. P. Cartigny and P. Michel, On a Sufficient Transversality Condition for Infinite Horizon Optimal Control Problems. Automatica39 (2003) 1007–1010.  Zbl1028.49019
  6. C.W. Clark, Mathematical Bioeconomics: The Optimal Management of Renewable Resources. Wiley, New York (1976).  Zbl0364.90002
  7. I. Ekeland, Some Variational Problems Arising from Mathematical Economics. Springer-Verlag, Lecture Notes in Math.1330 (1986).  Zbl0659.90028
  8. R.F. Hartl and G. Feichtinger, A New Sufficient Condition for Most Rapid Approach Paths. J. Optim. Theory Appl.54 (1987).  Zbl0597.49015
  9. M.G. Crandall and P.-L. Lions, Viscosity Solutions of Hamilton-Jacobi Equations. Trans. Americ. Math.277 (1983) 1–42.  Zbl0599.35024
  10. A. Miele, Extremization of Linear Integrals by Green's Theorem, Optimization Technics, G. Leitmann Ed. Academic Press, New York (1962) 69–98.  
  11. A. Rapaport and P. Cartigny, Théorème de l'autoroute et équation d'Hamilton-Jacobi. C.R. Acad. Sci.335 (2002) 1091–1094.  Zbl1016.49026

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.